Asthma inhalers may be linked to increased risk of prostate cancer

Once again, asthma drugs are back in the spotlight.

According to a new study, several of the drugs used to treat asthma may increase the risk of prostate cancer.

The biggest danger appears to be among those with severe asthma who frequently need treatment with steroid tablets or injections.  Among this group, the risk of cancer increased by up to 70% say the researchers from Australia. But they are not alone.  Their data showed that men who regularly use inhaled steroids to keep their asthma under control are 40% more likely to develop a tumor than men without asthma; and those who regularly use a bronchodilator to relieve their wheezing are 36% more at risk of the disease.

Although the same research found having asthma itself appears to increase the risk by around 25%, the chances of a tumor were significantly higher in the men who were taking medication.

The researchers studied 1,179 men who had been diagnosed with prostate cancer and analyzed how many had a history of asthma. They chose to investigate a possible link between the two conditions because both involve an inflammation of the body.

While the results, published in the journal Cancer Epidemiology, Biomarkers and Prevention, raise concerns, Word on Health cautions that they need to be confirmed by much bigger studies, before reviewing or changing current asthma therapy guidelines.

Dr. Elaine Vickers, from Asthma UK agrees.  “We urge men with asthma not to stop taking medication on the basis of these results.”

As always, Word on Health welcomes your views on this.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s